Ohio, 2020

Damaging Winds in Ohio, May 29, 2020

May 29, 2020 · NWS CLE · 2 events in 2 counties and zones

As a surface low moved from Georgian Bay toward the Upper St. Lawrence River Valley during the afternoon through early evening of May 29th, its trailing cold front moved southeastward from central Lake Erie and west-central Ohio to near the Upper Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

As a surface low moved from Georgian Bay toward the Upper St. Lawrence River Valley during the afternoon through early evening of May 29th, its trailing cold front moved southeastward from central Lake Erie and west-central Ohio to near the Upper Ohio Valley. Multiple lines of showers and thunderstorms occurred in northern Ohio, along and ahead of the front. There were several instances of straight-line wind damage in Trumbull and Knox Counties. These storms occurred in an environment comprised of moderate instability, fairly-steep low-level lapse rates near 7C/km to 7.5C/km, and moderate vertical wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 29, 11:51 AM EST, 1 hour 21 minutes earlier.

Area forecast discussion, May 29, 11:51 AM EST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1251 PM EDT Fri May 29 2020

.SYNOPSIS...
A low moving from northern Quebec to Labrador forces a cold
front southeastward through our area early this afternoon
through early evening. Behind the front, a high pressure ridge
builds gradually from the Upper Midwest to the eastern Great
Lakes region and Ohio Valley through Monday of next week.

&&

.NEAR TERM /THROUGH SATURDAY/...
Frontal boundary moving into western counties at this time and
is projected to move east across the forecast area early this
afternoon. Convection bubbling up across much of the area along
and ahead of this feature. CAPEs around 1,000j/kg and increasing
shear will favor an increased threat for severe storms. SPC
outlook highlights the highest risk from I-71 corridor east. The
environment ahead of the boundary remains fairly moist with
PWATS 1.3-1.5". Corfidi vectors favor backbuilding which could
favor a chance for localized flooding as rainfall rates exceed
3"/hr in heavier storms. Looking for expansion in storm coverage
through the afternoon.

Previous Discussion...
Aloft, one shortwave trough moves from near James Bay to
northern Quebec by nightfall this evening. Simultaneously, a
separate and stronger shortwave trough advances from the Upper
Midwest and Lower Ohio Valley to Ohio and vicinity. At the
surface, a low moving from northern Quebec to Labrador will
force a cold front southeastward through our CWA early this
afternoon through early evening. Isentropic lift amidst abundant
moisture from the Gulf of Mexico and weak elevated instability
should trigger isolated showers and thunderstorms over our
region through daybreak this morning. Later this morning, one or
multiple lines of showers and thunderstorms should begin to
develop along and ahead of the surface cold front and regenerate
eastward as the front approaches our CWA from Michigan and
Indiana. Given the expected progression of the cold front, these
widespread showers and storms should exit our region generally
to the east by this early evening. Weak to moderate instability,
moderate effective bulk shear, and abundant moisture from the
Gulf of Mexico are expected in the warm sector. Frequent
lightning, torrential rainfall, small hail, and strong wind
gusts should be the primary threats from the storms. However,
severe thunderstorms are possible. MUCAPE up to 400 J/kg in the
hail growth zone may allow a few thunderstorms to produce
damaging hail the size of quarters or slightly bigger,
especially if one or several supercells manage to form. In
addition, as the cold pools of the numerous storms deepen and
strengthen, damaging outflow wind gusts may develop. The best
potential for some severe storms exists essentially east of a
Cleveland to Millersburg line. This is where SPC has highlighted
a slight risk of severe thunderstorms. Localized flash flooding
is another concern since 700 mb southwesterly flow will
essentially parallel the surface cold front, indicating the
potential for training showers and thunderstorms. However, the
relatively-fast forward motion of showers and storms should
limit the flash flood potential. Today will be warm and humid,
with high temperatures reaching the 70's to near 80 degrees
prior to the cold frontal passage.

Any lingering rain showers behind the surface cold front should
end shortly after sunset as a surface high pressure ridge
begins building from the Upper Midwest. Otherwise, fair weather
is expected tonight. Aloft, the aforementioned shortwave trough
exits our CWA to the northeast as the parent longwave trough
settles over our region. Low temperatures should reach the low
to mid 50's as humidity decreases and skies undergo partial
clearing. On Saturday, another shortwave trough will overspread
our CWA from the Upper Midwest. A few rain showers may accompany
this disturbance, but the rain probabilities are very low.
Partly to mostly cloudy skies are expected as the surface high
pressure ridge continues building from the Upper Midwest.
Afternoon high temperatures should reach the 60's to near 70
degrees.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
The short term begins Saturday night with high pressure over the
Upper Midwest as a deep upper trough arrives over much of the
eastern CONUS. As a result, low temperatures will be on the cooler
side in the mid to upper 40s with some light cloud cover. On Sunday,
the high moves southeast into the Ohio Valley with the upper trough
intensifying and bringing down near zero 850 temperatures across
much of the Lower Great Lakes region. However, clear skies are
expected on Sunday which will help bump high temperatures into the
low to mid 60s. Cooler upper 50s will be found along the lakeshore
with onshore, northerly flow expected. With clear skies and high
pressure expected to remain for Sunday night, low temperatures will
be cool once again into the low to mid 40s.

High pressure continues to dominate across the area on Monday as
upper ridging begins to intensify across central CONUS, pushing
warmer 850 temperatures of 8 to 10 degrees C into the area. This,
combined with clear skies and low humidity, will allow temperatures
to rise into the low to mid 70s, making for a beautiful Spring day.
By Monday night, high pressure begins to weaken and exit the area to
the east, making way for a period of more active and warmer
weather.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As upper troughing moves east of the area on Tuesday, upper ridging
begins to overtake much of central and eastern CONUS with the GFS
and ECMWF developing an upper low across the Hudson Bay. If this low
can be realized, it has the potential to push multiple shortwave
troughs south across the Midwest and Great Lakes regions with
predominately northwest flow. Some of these shortwave pulses appear
to be relatively strong and coupled with moderate instability of
1000-2000 J/kg, have gone with chance PoPs for much of the period,
including Tuesday through Thursday. The strongest wave appears to
move south across the area Wednesday with both the GFS and ECMWF
suggesting a 70 to 100 knot 500 mb jet. However, the CMC differs in
strength and timing of said aforementioned shortwave so will have to
watch over the next few days how this threat develops. Regardless,
looks to be a period with warmer temperatures in the 80s,
reminiscent to conditions experienced the previous week with summer-
like and muggy weather and periods of thunderstorms.

&&

.AVIATION /18Z Friday THROUGH Tuesday/...
Scattered convection continues to blossom along and ahead of a
cold front moving into the western terminals. This front will
sweep southeast through the area between through 22Z, with
precip ending quickly behind the front. Storm coverage will
increase through the afternoon. Heavy rain will accompany these
storms and could reduce VSBY down to 2SM or less. Wind gusts of
40 to 45kt possible in stronger storms. Lingering light
showers will follow immediately behind the front and as cold
advection moves in...may be just enough instability to develop
additional scattered showers across the area through about
00Z. Winds will veer to the northwest and become stronger after
the frontal passage tonight. High pressure will build in tonight
and linger into the weekend. Winds will remain from the N/NW
into Saturday. VFR conditions expected the the second half of
the TAF period and thereafter.

Outlook...Non-VFR possible in scattered rain showers Monday
night into Tuesday. Scattered thunderstorms possible on Tuesday.

&&

.MARINE...
Southwest winds will be generally light at around 10 to 15 knots on
the lake through Friday morning. By Friday afternoon, a cold front
will slide southeast across the lake, shifting the winds west, then
northwesterly 10 to 15 knots, by Friday evening. Northwest and
northerly flow 10 to 15 knots looks to continue on Saturday through
much of Sunday. As surface high pressure builds just southeast of
the region, southwesterly flow arrives again on Monday through
Tuesday, but winds over the lake will generally be 10 knots or less.
No headlines are expected at this time during this period.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jamison/Jaszka/Sefcovic
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Jaszka
MARINE...Kahn
Hazardous weather outlook, May 29, 2:23 AM EST, 10 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
323 AM EDT Fri May 29 2020

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-300730-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
323 AM EDT Fri May 29 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Widespread showers and thunderstorms are expected, especially late
this morning through early evening. A few severe storms with quarter-
size hail and damaging wind gusts are possible. Torrential rainfall
may lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-300730-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
323 AM EDT Fri May 29 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 29, 7:39 AM EST, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Cleveland OH
839 AM EDT Fri May 29 2020

OHZ030-031-038-291315-
Holmes-Ashland-Wayne-
839 AM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ASHLAND...SOUTHERN
WAYNE AND HOLMES COUNTIES...

At 838 AM EDT, a strong thunderstorm was located over Glenmont, or 10
miles west of Millersburg, moving east at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Wooster, Millersburg, Berlin, Walnut Creek, Loudonville, Sugarcreek,
Dalton, Shreve, Killbuck, Holmesville, Glenmont, Mount Eaton,
Nashville, Winesburg, Farmerstown, Apple Creek, Baltic,
Fredericksburg, Gann and Mount Hope.

LAT...LON 4045 8218 4048 8219 4057 8218 4057 8222
      4071 8227 4084 8165 4063 8166 4063 8167
      4054 8166 4044 8167
TIME...MOT...LOC 1238Z 248DEG 44KT 4053 8210

Jamison
Special weather statement, May 29, 9:46 AM EST, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1046 AM EDT Fri May 29 2020

OHZ028-029-036-037-291515-
Crawford-Marion-Richland-Morrow-
1046 AM EDT Fri May 29 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL RICHLAND...
NORTHEASTERN MARION...NORTHERN MORROW AND SOUTHEASTERN CRAWFORD
COUNTIES...

At 1045 AM EDT, a strong thunderstorm was located near Galion, or 7
miles southeast of Bucyrus, moving northeast at 20 mph.

Wind gusts up to 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bucyrus, Galion, Shelby, Ontario, Crestline, Caledonia, North
Robinson and Iberia.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4059 8288 4062 8302 4073 8303 4090 8283
      4088 8265 4071 8260
TIME...MOT...LOC 1445Z 230DEG 17KT 4071 8288

Sefcovic
Local storm report, May 29, 12:06 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
106 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     5 NNW COCHRANTON        41.59N 80.07W
05/29/2020                   CRAWFORD           PA   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN.

&&
Local storm report, May 29, 12:08 PM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
108 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     TSTM WND DMG     5 S SPARTANSBURG        41.75N 79.69W
05/29/2020                   CRAWFORD           PA   FIRE DEPT/RESCUE

            TREE AND UTILITY LINES DOWN.

&&
Local storm report, May 29, 12:18 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
118 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     TITUSVILLE              41.63N 79.67W
05/29/2020                   CRAWFORD           PA   911 CALL CENTER

            TREE DOWN.

&&
Local storm report, May 29, 12:21 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
121 PM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     TSTM WND DMG     5 S SPARTANSBURG        41.75N 79.70W
05/29/2020                   CRAWFORD           PA   911 CALL CENTER

            CORRECTS TIME OF PREVIOUS TSTM WND DMG
            REPORT FROM 5 S SPARTANSBURG. TREE AND
            ELECTRICAL WIRES DOWN.

&&

RC

The radar

The Cleveland radar (KCLE), 78 km away, was scanning. The volume nearest the first event began at 18:10 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trumbull

When
May 29, 1:12 PM EST to 1:22 PM EST
Where
Trumbull County, Newton Falls to 2 mi SSE of Champion Hgts
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.180, -80.980

Treed downed onto vacant home in Newton Falls. Another tree down in Warren and another tree down two miles SSE of Champion Heights.

Thunderstorm Wind, Knox

When
May 29, 2:07 PM EST
Where
Knox County, Mt Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
40.400, -82.480

Large tree branch downed and blocking road. Several sections of another large tree were snapped and fell onto a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2020Every state in 2020This day in weather historyWarnings in Ohio, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 894127, 894128.